Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS La Crosse, WI

September 29, 2002Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 29, 2002, 9:43 PM CDT for Buffalo County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2002, 9:43 PM CDT (02:43 UTC)
Expired
Sep 29, 2002, 10:15 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

What was reported inside it

TimeReportWhereRemark
Sep 29, 10:05 PM CDTHail 0.75Mondovi, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KARX 300243
SVRLSE
WIC011-300315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN SEP 29 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 7 MILES NORTHWEST OF
  MODENA...OR ABOUT 9 MILES SOUTH OF DURAND...MOVING NORTHEAST AT 65
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONDOVI AT 950 PM CDT...

HAIL UP TO THE SIZE OF QUARTERS IS THE MAIN THREAT WITH THESE 
STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

LAT...LON 4455 9203 4460 9194 4459 9153 4442 9153
          4434 9168 4441 9193

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 8:30 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 29, 8:30 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT SUN SEP 29 2002

...THUNDERSTORMS RAPIDLY DEVELOPING...

GEOSTROPHIC SURFACE WIND ANALYSIS AT 21Z SHOWED THE LOW LEVEL JET
DEVELOPMENT WOULD OCCUR OVER IOWA AND INTO SOUTHERN MINNESOTA.  THIS
IS NOW COMING TO FRUITION GIVEN THE INCREASING LOW LEVEL FLOW /UP TO
40 KNOTS/ DEPICTED BY THE PROFILER DATA AT 850 MB.

THE SUBSEQUENT FORCING ALONG THE WARM FRONT OVER SOUTHERN MINNESOTA
AND NORTHERN IOWA IS CAUSING RAPID DEVELOPMENT OF THUNDERSTORMS.
THESE STORMS SHOULD REMAIN ELEVATED...SINCE THE CAP IS TOO STRONG
FOR SURFACE BASED STORMS /CIN 300-400 J/KG/.  THUS...THE MAIN SEVERE
WEATHER THREAT SHOULD BE LARGE HAIL NORTH OF THE WARM FRONT.

.LSE...NONE.

KRC

In the hours before

Special weather statement, Sep 29, 3:49 PM CDT, 5 hours 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT SUN SEP 29 2002

HAZARD - SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE.

TIMING - TONIGHT.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND
CENTRAL WISCONSIN.

DISCUSSION - A SURFACE WARM FRONT WILL MOVE SLOWLY NORTHWARD ACROSS
THE AREA TONIGHT. AT THE SAME TIME...AN UPPER LEVEL TROUGH WILL BE
MOVING EAST INTO THE CENTRAL PLAINS. THE SOUTHWEST WINDS ALOFT WILL
STEADILY INCREASE TONIGHT. AS THIS OCCURS...SCATTERED THUNDERSTORMS
WILL DEVELOP ACROSS THE AREA TONIGHT. A FEW OF THESE THUNDERSTORMS
HAVE THE POTENTIAL TO BECOME SEVERE AFTER 8 PM. THE PRIMARY THREAT
WILL BE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER.

SPOTTER INFORMATION - SPOTTER ACTIVATION MIGHT BE NEEDED TONIGHT.

*******

THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO LA CROSSE WILL BE SENT
USING A DIFFERENT IDENTIFIER BEGINNING OCTOBER 1, 2002.  THE NEW
IDENTIFIER IS...

  WMO HEADING...     FLUS43 KARX
  AWIPS ID...        MKEHWOARX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

THE PRODUCT WILL ALSO BE ISSUED DAILY INSTEAD OF EVENT DRIVEN AND
INCLUDE INFORMATION OUT TO SEVEN DAYS.

BOYNE
Special weather statement, Sep 29, 8:43 PM CDT, 1 hour before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-300500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT SUN SEP 29 2002

HAZARD - SEVERE THUNDERSTORMS WITH LARGE HAIL.

TIMING - 900 PM TO 300 AM.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER SOUTHERN
MINNESOTA AND NORTHERN IOWA.  THESE STORMS ARE DEVELOPING IN THE
AREA WHERE STRONG LOW LEVEL WINDS ARE INTERACTING WITH A WARM
FRONT.  THESE LOW LEVEL WINDS WILL BE INCREASING OVER THE NEXT FEW
HOURS...THEN THEY WILL MOVE TO THE EAST.  THIS WILL CAUSE THE STORMS
TO INCREASE IN STRENGTH AND AREAL COVERAGE...EVENTUALLY EVOLVING
INTO A COMPLEX OF THUNDERSTORMS.  THE STORMS WILL BE MOVING INTO
SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 900 PM...AND INTO
WISCONSIN BEFORE MIDNIGHT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:17 PM CDTSevere Thunderstorm WarningARXClark, Jackson58 min
Sep 30, 5:18 PM CDTSevere Thunderstorm WarningARXBuffalo27 min
Sep 30, 5:22 PM CDTSevere Thunderstorm WarningARXTaylor38 min
Sep 30, 5:53 PM CDTSevere Thunderstorm WarningARXTaylor37 min
Sep 30, 5:58 PM CDTSevere Thunderstorm WarningARXTrempealeau32 min
Sep 30, 6:04 PM CDTSevere Thunderstorm WarningARXJackson26 min
Sep 30, 6:28 PM CDTSevere Thunderstorm WarningARXJackson62 min
Sep 30, 6:30 PM CDTSevere Thunderstorm WarningARXTaylor45 min
Sep 30, 6:45 PM CDTTornado WarningARXTaylor30 min
Sep 30, 6:53 PM CDTSevere Thunderstorm WarningARXClark52 min
Sep 30, 6:53 PM CDTSevere Thunderstorm WarningARXClark
Sep 30, 6:57 PM CDTTornado WarningARXClark48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.